Acquired epidermodysplasia verruciformis
How to cite this article: Somasundaram A, SakkaravarthiV. Acquired epidermodysplasia verruciformis. CosmoDerma 2023;3:131.
A 40-year-old male patient known case of undifferentiated connective tissue disease with secondary antiphospholipid antibody syndrome on azathioprine and hydroxychloroquine presented with asymptomatic skin lesions over the neck and upper chest for the past 1 month. Cutaneous examination revealed multiple discrete hypopigmented macules over the neck and upper chest [Figure 1a]. Palms, soles, oral cavity, nails, and genitalia did not reveal any abnormalities. Differentials of tinea versicolor, verruca plana, and epidermodysplasia verruciformis were considered. Potassium hydroxide mount did not suggest findings of tinea versicolor. Skin biopsy from the upper chest revealed an ortho keratotic thickened epidermis with pale blue-gray keratinocytes in the granular layer as well as a spinous layer compatible with epidermodysplasia verruciformis [Figure 1b and c].
The patient was advised topical retinoids for the same and was asked to follow-up after a month.
Epidermodysplasia verruciformis is an inherited genodermatosis with increased susceptibility to human papillomavirus infection resulting in benign and malignant changes that feature both viral oncogenesis and immunosuppression. Acquired forms occur in the setting of underlying immunosuppression, connective tissue disease, lymphomas, or any immunosuppressive drugs. Cutaneous features seen include flat-topped papules, tinea versicolor-like lesions, and papillomatous, reddish-brown pigmented plaques over the face, and trunk. Malignant transformation can occur in 30–50% of individuals. The treating clinicians need to be aware of this entity and the need for long-term follow-up in such individuals. Management options include topical retinoids, 5-fluorouracil, and imiquimod, and in extensive skin lesions, systemic retinoids have been advocated with variable results along with photoprotection.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent.
Conflicts of interest
There are no conflicts of interest.
Use of artificial intelligence (AI)-assisted technology for manuscript preparation
The authors confirm that there was no use of artificial intelligence (AI)-assisted technology for assisting in the writing or editing of the manuscript and no images were manipulated using AI.
Financial support and sponsorship